Vol 30, No 1 (2023)
Image in Cardiovascular Medicine
Published online: 2023-02-27

open access

Page views 2614
Article views/downloads 412
Get Citation

Connect on Social Media

Connect on Social Media

Type II Kounis syndrome diagnosed by optical coherence tomography and coronary angioscopy

Yuhei Nojima1, Hidenori Adachi1, Madoka Ihara1, Shinsuke Nanto1
Pubmed: 36861932
Cardiol J 2023;30(1):157-158.

Abstract

Not available

interventionAL CARDIOLOGY

IMAGE IN CARDIOVASCULAR MEDICINE

Cardiology Journal

2023, Vol. 30, No. 1, 157–158

DOI: 10.5603/CJ.2023.0010

Copyright © 2023 Via Medica

ISSN 1897–5593

eISSN 1898–018X

Type II Kounis syndrome diagnosed by optical coherence tomography and coronary angioscopy

Yuhei NojimaHidenori AdachiMadoka IharaShinsuke Nanto
Department of Cardiology, Nishinomiya Municipal Central Hospital, Nishinomiya, Japan

Address for correspondence: Yuhei Nojima, MD, Department of Cardiology, Nishinomiya Municipal Central Hospital,
8-24 Hayashida-cho, Nishinomiya, Hyogo 663-8014, Japan, tel: 81-798-64-1515, fax: 81-798-67-4811,
e-mail: yuheinojima@gmail.com

Received: 13.06.2022 Accepted: 18.11.2022

This article is available in open access under Creative Common Attribution-Non-Commercial-No Derivatives 4.0 International (CC BY-NC-ND 4.0) license, allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.

Kounis syndrome (KS), an allergen-induced coronary artery disorder, is classified as type I, causing vasospastic allergic angina; type II, causing allergic acute coronary syndrome (ACS) contributed to vulnerable plaque; and type III, causing coronary artery stent thrombosis. Herein, we report the first documented type II KS case diagnosed using optical coherence tomography (OCT) and coronary angioscopy (CAS).

An 80-year-old man underwent resection for bladder cancer. One gram of cefazolin was administered at the beginning of surgery, and rocuronium and propofol were administered before intubation. A few minutes later, the patient’s blood pressure dropped suddenly from 120/80 mmHg to 70/40 mmHg, and electrocardiography (ECG) revealed ST-T depression. A full-body skin rash, diagnosed as anaphylaxis, was treated with adrenaline and dexamethasone. After confirming that the patient’s vital signs were stable, continuous nitroglycerin was administered to the patient until the following morning to treat myocardial ischemia. An ECG the following day showed resolution of ST-T depression; however, cardiac enzyme levels, including troponin T, were elevated. One week later, coronary angiography revealed a culprit lesion, identified as ACS using OCT and CAS. Furthermore, we detected a thin-cap fibroatheroma, white-colored complex thrombi, and brilliant yellow vulnerable plaques (Fig. 1, Suppl. Video 1). While intraoperative anesthetics or antibiotics have been reported as KS inducers in many cases, we concluded that the anaphylactic reaction induced by these drugs might have triggered type II KS. Based on our imaging results, antiplatelet and lipid-lowering therapies were administered first rather than stents.

Figure 1. CAG. Coronary angiography revealed significant stenosis in the proximal left descending artery; A-CAS. Coronary angioscopy identified brilliant yellow vulnerable plaques and a site that could have been a ruptured plaque remnant (indicated by red arrows); B-CAS: Coronary angioscopy detected white-colored complex thrombi (indicated by asterisk) in the narrowest coronary artery; Dg diagonal branch, GW guidewire; A-OCT. Optical coherence tomography demonstrated a thin-cap fibroatheroma (indicated by white triangles) with attenuated shadows and without a normal 3-layer construction of the coronary artery; B-OCT. Optical coherence tomography detected cauliflower-like homogenous thrombi (indicated by asterisk), which were assumed to be platelet-fibrin aggregations.
Conflict of interest: None declared